Possible Association Between Apremilast Therapy and Increased Tearing

Frederick T. Fraunfelder, Frederick (Rick) Fraunfelder

Research output: Contribution to journalArticlepeer-review

Abstract

PURPOSE: To evaluate a possible association between apremilast and increased tearing. METHODS: A retrospective observational case series in which reports from VigiBase, the World Health Organization global database of Individual Case Safety Reports, and the literature involving apremilast were evaluated by the National Registry of Drug-Induced Ocular Side Effects for possible increased tearing. RESULTS: A total of 45 cases of possible apremilast-induced increased tearing were identified. All patients were on the standard dose of 30 mg BID. There was no sex difference and ages ranged from 28 to 77 years with an average of 56 years ± 12. Time to onset of the increased tearing ranged from a few days to many months. There were 10 cases of positive dechallenge, 3 cases of positive rechallenge, and 1 case with double-positive rechallenge. In the cases with positive dechallenge and rechallenge, the increased tearing resolved as early as within 2 days after stopping the drug. Most cleared within 2 weeks. One case required 3 months for tearing to return to normal. CONCLUSIONS: Based on patterns and positive dechallenge and rechallenge data, apremilast possibly causes increased tearing on rare occasions.

Original languageEnglish (US)
Pages (from-to)S31-S32
JournalOphthalmic plastic and reconstructive surgery
Volume37
Issue number3
DOIs
StatePublished - May 1 2021

ASJC Scopus subject areas

  • Surgery
  • Ophthalmology

Fingerprint

Dive into the research topics of 'Possible Association Between Apremilast Therapy and Increased Tearing'. Together they form a unique fingerprint.

Cite this